Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 12, NWS Billings, MT

July 10, 201217 counties in Montana; 4 counties in Wyoming

NWS Billings, MT issued this red flag warning at Jul 10, 2012, 2:37 PM MDT for 17 counties in Montana; 4 counties in Wyoming. It took effect at Jul 11, 2012, 12:00 PM MDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2012, 2:37 PM MDT (20:37 UTC)
In effect from
Jul 11, 2012, 12:00 PM MDT
Expired
Jul 11, 2012, 8:55 PM MDT
In force
9 hr
Issued by
NWS Billings, MT
All 21 counties

Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT, Big Horn County, WY, Johnson County, WY, Sheridan County, WY, Washakie County, WY

The radar

The Billings radar (KBLX), 55 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:20 PM MDTTSTM WND DMG3 E Fort Smith, MTONE BIG WIND GUST ESTIMATED BETWEEN 60-70 MPH BROKE A 12 INCH DIAMETER TREE WITH 4 INCH BRANCHES. TORE A HOLE IN HOUSE AND LANDED ON TWO VEHICLES...ONE WAS DAMAGED. LOT OF DEBRIS BLOWN AROUND JUST BEFORE TREE BROKE.
Jul 11, 4:30 PM MDTTSTM WND GST 639 Ese Chico, MTWICKED CREEK RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WWUS85 KBYZ 102037
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
237 PM MDT TUE JUL 10 2012

MTZ123>128-110845-
/O.NEW.KBYZ.FW.W.0012.120711T1800Z-120712T0600Z/
/O.CON.KBYZ.FW.W.0011.000000T0000Z-120711T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
237 PM MDT TUE JUL 10 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITIES...HOT TEMPERATURES... WIND SHIFT WITH A COLD
FRONT...AND INCREASING THUNDERSTORM ACTIVITY FOR MOST OF SOUTH
CENTRAL MONTANA...

...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT FOR LOW HUMIDITIES...HOT TEMPERATURES... WIND
SHIFT WITH A COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY
FOR MOST OF SOUTH CENTRAL MONTANA... 

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT. THE RED FLAG WARNING FOR THIS AFTERNOON THROUGH
MIDNIGHT TONIGHT REMAINS IN EFFECT.

* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
                                            127...128

* IMPACTS...NEW FIRE STARTS ARE EXPECTED THIS AFTERNOON AND 
  EVENING AS SCATTERED THUNDERSTORMS SPREAD OVER THE WESTERN AND 
  CENTRAL ZONES. STRONG THUNDERSTORM WINDS WILL LIKELY FAN FIRES 
  AND ALLOW THEM TO SPREAD QUICKLY.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP OVER
  WESTERN LOCATIONS THIS AFTERNOON AND SPREAD INTO CENTRAL
  SECTIONS THIS EVENING. STORMS WILL START OUT DRY THIS AFTERNOON
  THEN TURN WETTER IN THE EVENING. STORMS WILL CONTAIN STRONG WIND
  GUSTS TO 50 MPH.

* WIND...SOUTHEAST 5 TO 15 MPH...BECOMING NORTHWEST 5 TO 15 MPH. GUSTY
  AND ERRATIC WINDS IN AND NEAR ANY THUNDERSTORM.

* HUMIDITY...10 TO 20 PERCENT.

* TEMPERATURES...IN THE UPPER 90S TO LOWER 100S. 

* COLD FRONT...A WEAK COLD FRONT WILL MOVE THROUGH DURING THE
  EVENING AND CAUSE A WIND SHIFT TO THE WEST AND NORTHWEST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MTZ129>133-WYZ274-284-110845-
/O.NEW.KBYZ.FW.W.0012.120711T1800Z-120712T0600Z/
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
237 PM MDT TUE JUL 10 2012

...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT FOR LOW HUMIDITIES...HOT TEMPERATURES... WIND
SHIFT WITH A COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY 
FOR PARTS OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST MONTANA...
PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT.

* AFFECTED AREA...IN MONTANA...FIRE ZONES...129...130...131...132
                                            133
                  IN WYOMING...FIRE ZONES...274...284

* IMPACTS...NEW FIRE STARTS ARE EXPECTED WEDNESDAY AFTERNOON AND
  EVENING AS SCATTERED THUNDERSTORMS SPREAD OVER THE AREA. STRONG
  THUNDERSTORM WINDS WILL LIKELY FAN FIRES AND ALLOW THEM TO
  SPREAD QUICKLY.

* COLD FRONT...A WEAK COLD FRONT WILL MOVE THROUGH DURING THE AFTERNOON AND
  CAUSE A WIND SHIFT TO THE WEST AND NORTHWEST.

* WIND...SOUTHEAST 10 TO 20 MPH BECOMING NORTHWEST 10 TO 20 MPH.
  GUSTY AND ERRATIC WINDS IN AND NEAR ANY THUNDERSTORM.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE
  AREA WEDNESDAY AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE
  A MIX OF WET AND DRY. THUNDERSTORMS WILL CONTAIN STRONG WIND GUSTS TO
  50 MPH.

* HUMIDITY...LOWER TEENS TO AROUND 20 PERCENT. 

* TEMPERATURES...IN THE MIDDLE TO UPPER 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

HOOLEY
4 follow-up statements
526 
WWUS85 KBYZ 110545
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1145 PM MDT TUE JUL 10 2012

MTZ123>128-111745-
/O.EXP.KBYZ.FW.W.0011.000000T0000Z-120711T0600Z/
/O.CON.KBYZ.FW.W.0012.120711T1800Z-120712T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
1145 PM MDT TUE JUL 10 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON WEDNESDAY TO
MIDNIGHT MDT WEDNESDAY NIGHT FOR LOW HUMIDITIES...HOT
TEMPERATURES... WIND SHIFT WITH A WEAK COLD FRONT...AND INCREASING
THUNDERSTORM ACTIVITY FOR MOST OF SOUTH CENTRAL MONTANA...

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR LOW
HUMIDITIES...HOT TEMPERATURES... WIND SHIFT WITH A COLD FRONT...
AND INCREASING THUNDERSTORM ACTIVITY FOR MOST OF SOUTH CENTRAL
MONTANA...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
                                            127...128

* EXPIRING RED FLAG WARNING FOR TUESDAY...THUNDERSTORM ACTIVITY
  HAS DRAMATICALLY DECREASED OVER THE AREA. RELATIVE HUMIDITIES
  HAVE RISEN ABOVE 30 PERCENT AND WINDS HAVE BECOME LIGHT. ALL
  THESE FACTORS WILL CONTRIBUTE TO IMPROVING FIRE WEATHER
  CONDITIONS TONIGHT. THEREFORE...THE RED FLAG WARNING FOR TONIGHT
  WILL BE ALLOWED TO EXPIRE.

* IMPACTS...NEW FIRE STARTS ARE EXPECTED WEDNESDAY AFTERNOON AND
  EVENING AS SCATTERED THUNDERSTORMS SPREAD OVER THE AREA. STRONG
  THUNDERSTORM WINDS WILL LIKELY FAN FIRES AND ALLOW THEM TO
  SPREAD QUICKLY.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP ONCE AGAIN
  OVER THE AREA THIS AFTERNOON AND EVENING. STORMS WILL BE A MIX
  OF WET AND DRY WITH STRONG WIND GUSTS TO 50 MPH.

* WIND...STRONG WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH
  THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING.

* HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURES...MID 90S.

* COLD FRONT...A WEAK COLD FRONT WILL MOVE THROUGH THE AREA DURING
  THE AFTERNOON WITH SOME LOCAL NORTHWEST GUSTS TO 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

MTZ129>133-WYZ274-284-111745-
/O.CON.KBYZ.FW.W.0012.120711T1800Z-120712T0600Z/
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
1145 PM MDT TUE JUL 10 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON WEDNESDAY TO
MIDNIGHT MDT WEDNESDAY NIGHT FOR LOW HUMIDITIES...HOT
TEMPERATURES... WIND SHIFT WITH A WEAK COLD FRONT...AND INCREASING
THUNDERSTORM ACTIVITY FOR PARTS OF SOUTH CENTRAL MONTANA...ALL OF
SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF
NORTH CENTRAL WYOMING...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...129...130...131...132
                                            133
                  IN WYOMING...FIRE ZONES...274...284

* IMPACTS...NEW FIRE STARTS ARE EXPECTED WEDNESDAY AFTERNOON AND 
  EVENING AS SCATTERED THUNDERSTORMS SPREAD OVER THE AREA. STRONG 
  THUNDERSTORM WINDS WILL LIKELY FAN FIRES AND ALLOW THEM TO 
  SPREAD QUICKLY.

* COLD FRONT...A WEAK COLD FRONT WILL MOVE THROUGH DURING THE 
  AFTERNOON AND CAUSE A WIND SHIFT TO THE WEST AND NORTHWEST.

* WIND...SOUTHEAST 10 TO 20 MPH BECOMING NORTHWEST 10 TO 20 MPH. 
  GUSTY AND ERRATIC WINDS IN AND NEAR ANY THUNDERSTORM.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE 
  AREA WEDNESDAY AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE 
  A MIX OF WET AND DRY. THUNDERSTORMS WILL CONTAIN STRONG WIND 
  GUSTS TO 50 MPH.

* HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURES...MID TO UPPER 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
114 
WWUS85 KBYZ 110945
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
345 AM MDT WED JUL 11 2012

MTZ123>133-WYZ274-284-112300-
/O.CON.KBYZ.FW.W.0012.120711T1800Z-120712T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
345 AM MDT WED JUL 11 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR LOW HUMIDITIES...HOT TEMPERATURES... WIND SHIFT
WITH A WEAK COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY FOR
ALL OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST MONTANA...PARTS OF
NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
                                            127...128...129...130
                                            131...132...133
                  IN WYOMING...FIRE ZONES...274...284

* IMPACTS...NEW FIRE STARTS ARE EXPECTED THIS AFTERNOON AND
  EVENING AS SCATTERED THUNDERSTORMS SPREAD OVER THE AREA. STRONG
  THUNDERSTORM WINDS WILL LIKELY FAN FIRES AND ALLOW THEM TO
  SPREAD QUICKLY.

* COLD FRONT...A WEAK COLD FRONT WILL MOVE THROUGH DURING THE 
  AFTERNOON AND CAUSE A WIND SHIFT TO THE WEST AND NORTHWEST.

* WIND...GENERALLY SOUTHEAST TO SOUTHWEST 6 TO 12 MPH BECOMING
  NORTHWEST 10 TO 18 MPH WITH LOCAL GUSTS TO 22 MPH THIS
  AFTERNOON. STRONG WIND GUSTS TO 50 MPH EXPECTED WITH
  THUNDERSTORMS.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE
  AREA THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE A
  MIX OF WET AND DRY. THUNDERSTORMS WILL CONTAIN STRONG WIND GUSTS
  TO 50 MPH.

* HUMIDITY...15 TO 20 PERCENT.

* TEMPERATURES...MID TO UPPER 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
796 
WWUS85 KBYZ 112039
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
239 PM MDT WED JUL 11 2012

MTZ123>133-WYZ274-284-120600-
/O.CON.KBYZ.FW.W.0012.000000T0000Z-120712T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
239 PM MDT WED JUL 11 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITIES...HOT TEMPERATURES... WIND SHIFT WITH A WEAK
COLD FRONT...AND INCREASING THUNDERSTORM ACTIVITY FOR ALL OF SOUTH
CENTRAL MONTANA...ALL OF SOUTHEAST MONTANA...PARTS OF NORTHWEST
SOUTH DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING...

* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
                                            127...128...129...130
                                            131...132...133
                  IN WYOMING...FIRE ZONES...274...284

* IMPACTS...NEW FIRE STARTS ARE EXPECTED THIS AFTERNOON AND 
  EVENING AS SCATTERED THUNDERSTORMS SPREAD OVER THE AREA. STRONG 
  THUNDERSTORM WINDS WILL LIKELY FAN FIRES AND ALLOW THEM TO 
  SPREAD QUICKLY.

* COLD FRONT...A WEAK COLD FRONT WILL MOVE THROUGH DURING THE 
  AFTERNOON AND CAUSE A WIND SHIFT TO THE WEST AND NORTHWEST.

* WIND...NORTH 5 TO 15 MPH WITH GUSTS UP TO 20 MPH.

* THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE
  AREA THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL BE A MIX
  OF WET AND DRY. THUNDERSTORMS WILL CONTAIN STRONG WIND GUSTS
  AROUND 50 MPH.

* HUMIDITY...AS LOW AS 15 PERCENT.

* TEMPERATURES...IN THE 90S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

HOOLEY
164 
WWUS85 KBYZ 120255
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
855 PM MDT WED JUL 11 2012

MTZ123>133-WYZ274-284-120400-
/O.CAN.KBYZ.FW.W.0012.000000T0000Z-120712T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
855 PM MDT WED JUL 11 2012

...RED FLAG WARNING IS CANCELLED FOR ALL OF SOUTH CENTRAL
MONTANA...ALL OF SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH
DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING...

TEMPERATURES ACROSS THE REGION HAVE COOLED AND RELATIVE
HUMIDITIES HAVE INCREASED AFTER WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY DURING THE EVENING HOURS. WINDS OVER MUCH OF THE REGION
HAVE SUBSIDED...AS WELL.

THEREFORE...THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED
FLAG WARNING.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Jul 10, 9:44 AM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 10, 9:44 AM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
944 AM MDT TUE JUL 10 2012

.MORNING UPDATE...

HIGH PRESSURE RIDGING WILL STILL BE OVER THE FORECAST AREA TODAY.
HOWEVER...A DISTURBANCE WILL UNDERCUT THE RIDGE SHIFTING THE
RIDGE AXIS THAT HAS BEEN OVER WESTERN MONTANA THE PAST COUPLE OF
DAYS EASTWARD AND BE MORE OVER CENTRAL TO EASTERN MONTANA TODAY.
THIS WILL ALLOW FOR MONSOONAL MOISTURE THAT HAS BEEN OVER THE
PACIFIC NORTHWEST AND GREAT BASIN AREAS TO SHIFT EAST BRINGING
BETTER CHANCES FOR THUNDERSTORMS FROM BILLINGS WESTWARD TODAY.
THE THUNDERSTORMS WILL BE A MIX OF WET AND DRY BUT LEANING MORE
ON THE DRY SIDE RESULTING IN GUSTY WINDS AROUND 50 MPH OR SO.
LIGHTING CAUSED FIRE STARTS WILL BE A SERIOUS CONCERN TODAY...AND
AS A RESULT...THE RED FLAG WARNING CONTINUES FOR THIS AFTERNOON
AND EVENING FROM BILLINGS WESTWARD. TEMPERATURES WILL BE HOT ONCE
AGAIN WITH MOST AREAS APPROACHING 100 DEGREES. THE ONE INGREDIENT
THAT COULD ALLOW TEMPERATURES TO BE A BIT COOLER THAN FORECASTED
IS SMOKE DRIFTING OVER THE AREA FROM WILDFIRES IN SOUTHWEST IDAHO
AND EASTERN OREGON. ONLY ADJUSTMENTS THIS MORNING TO THE FORECAST
WAS TO SKY COVER. REMAINDER OF FORECAST LOOKS GOOD. HOOLEY

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

EXTENDED MODELS ARE IN FAIRLY GOOD AGREEMENT THURSDAY INTO SUNDAY.
AN UPPER LEVEL RIDGE WILL DOMINATE THE THURSDAY/FRIDAY
TIMEFRAME...BUT THE RIDGE WILL BREAK DOWN A BIT AS AN UPPER LEVEL
DISTURBANCE CURRENTLY OFF THE PACIFIC COAST MOVES INLAND LATE THIS
WEEK INTO THIS WEEKEND.

SHORTWAVE ACTIVITY AHEAD OF THE UPPER LEVEL DISTURBANCE IS
EXPECTED TO TAP INTO MONSOONAL MOISTURE...LEADING TO AN INCREASED
CHANCE OF THUNDERSTORMS ACROSS THE REGION FRIDAY NIGHT INTO
SATURDAY NIGHT. RELATIVELY HIGH PWATS MEAN SOME OF THE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE WETTING RAINS. AT THE SAME
TIME...THOUGH...INCREASED LIGHTNING STRIKES WITH THE STORMS WILL
RAISE THE CHANCES OF FIRE STARTS. TEMPS WILL STILL REMAIN HOT INTO
FRIDAY...GENERALLY IN THE MID 90S TO NEAR 100...BUT MAY COOL BY
JUST A FEW DEGREES SATURDAY AND SUNDAY WITH INCREASED CLOUD
COVER/CONVECTION.

LOW CONFIDENCE IN THE FORECAST EXISTS BEYOND SUNDAY AS MODEL
SOLUTIONS DIVERGE QUITE A BIT. DUE TO THE UNCERTAINTY...LEANED
TOWARDS CLIMO...WHICH MEANS AT LEAST A SLIGHT CHANCE FOR SHOWERS
AND STORMS MONDAY AND TUESDAY WITH HIGH TEMPS IN THE UPPER 80S TO
LOWER 90S. STC

&&

.AVIATION...

EXPECT VFR CONDITIONS TO PREVAIL THROUGH MUCH OF THE PERIOD.
SHOWERS AND THUNDERSTORMS WILL BE MORE NUMEROUS...FROM KMLS AND KSHR
WEST...THIS AFTERNOON AND EVENING THAN THE PREVIOUS FEW DAYS. THE
STRONGER STORMS MAY PRODUCE BRIEF MVFR CONDITIONS ALONG WITH GUSTY
ERRATIC WINDS. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 099 066/095 064/095 064/097 063/093 064/093 064/090
    2/T 33/T    31/B    11/U    22/T    32/T    22/T
LVM 097 057/093 054/096 054/096 054/093 054/091 054/088
    3/T 43/T    21/B    11/B    23/T    32/T    22/T
HDN 101 065/098 062/097 061/099 061/096 061/095 061/092
    1/G 23/T    31/B    11/U    22/T    32/T    22/T
MLS 102 069/099 068/098 067/100 068/097 067/094 067/092
    0/G 23/T    31/B    11/U    12/T    32/T    22/T
4BQ 099 067/098 064/096 063/099 065/097 064/094 064/093
    0/U 13/T    31/B    11/U    22/T    32/T    22/T
BHK 097 067/095 063/093 063/094 064/092 063/089 063/090
    0/U 13/T    32/T    11/U    12/T    32/T    22/T
SHR 096 062/094 058/095 057/097 058/094 058/093 058/091
    1/U 23/T    31/B    22/T    23/T    32/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
      ZONES 123>128.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 10, 2:15 PM MDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
215 PM MDT TUE JUL 10 2012

MTZ028>042-056>058-063>068-WYZ098-099-112015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
215 PM MDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING FROM YELLOWSTONE AND MUSSELSHELL COUNTIES WESTWARD.
SCATTERED DRY THUNDERSTORMS WILL DEVELOP WEST OF BILLINGS THIS
AFTERNOON. THESE STORMS WILL SPREAD EAST DURING THE EVENING AND
TURN WETTER. THUNDERSTORMS WILL HAVE STRONG WIND GUSTS TO 50 MPH.
LIGHTNING...VERY LOW HUMIDITIES AND STRONG THUNDERSTORM WINDS
WILL POSE A THREAT FOR FIRE STARTS AND QUICK SPREADING OF FIRES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY WILL BE ANOTHER CRITICAL FIRE WEATHER DAY. SCATTERED
WET AND DRY THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND
CONTINUE INTO THE EVENING ACROSS THE ENTIRE AREA. THE
THUNDERSTORMS WILL HAVE STRONG WIND GUSTS TO 50 MPH. IN
ADDITION...LIGHTNING...VERY LOW HUMIDITIES AND STRONG
THUNDERSTORM WINDS WILL CONTINUE TO POSE A THREAT FOR FIRE STARTS
AND QUICK SPREADING OF FIRES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:51 PM MDTSpecial Weather StatementBYZStillwater39 min
Jul 10, 4:10 PM MDTSpecial Weather StatementBYZCarbon35 min
Jul 10, 5:17 PM MDTSpecial Weather StatementBYZBig Horn58 min

Nearby

Red Flag Warnings in Montana, 2012Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.